Prescriber 2011: 22(4) (19th February)

Be a little wary in prescribing paracetamol for children.  The possible problems it may cause include increased risk of asthma, eczema, and rhinitis if used a lot in the first year of life, reduction in antibody response to immunisations (DoH advice is now to give only if an infant has symptoms, not prophylactically), slight increase in duration of chickenpox, and, rarely, hypothermia.  It is also pointed out that, if a child has a temperature greater than 41 degrees Celsius, they should not be given any antipyretics as they are actually likely to have either heat stroke or brain injury rather than a fever.  They should be seen by a doctor pronto.

Diabetics should reduce their salt intake to less than 5 – 6 grams per day, as it’s likely to do as much for their blood pressure as taking (a single) medication.

And, to the list of macrolide interactions, can now be added CCBs.  Interaction between the two increased the likelihood of admission to hospital with postural hypotension.  Erythromycin was more risky than clarithromycin – azithromycin appeared risk-free, and is now the recommended antibiotic for patients on CCBs (although I suspect it would in most cases be feasible just to stop their CCB for the duration).

Advertisements

About Dr Sarah

I'm a GP with a husband and two young children.
This entry was posted in Medication, Prescriber. Bookmark the permalink.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s